Photolichenoid dermatitis and HIV; plus Zostavax and TNF inhibitors; and ped psoriasis guidelines

Thursday, November 14, 2019

Vitiligo is not the only condition that can lead to depigmentation; there are other conditions that dermatologists see less commonly that can result in vitiligolike depigmentation, such as photolichenoid dermatitis. Consider underlying diagnoses such as human immunodeficiency virus when treating patients with photolichenoid dermatitis. Dr. Vincent DeLeo talks with Dr. Nada Elbuluk about the common causes and clinical presentation of photolichenoid dermatitis. Dr. Elbuluk emphasizes the importance of screening for underlying medical conditions by describing a case of a photolichenoid eruption in a patient with undiagnosed HIV. “It’s fascinating to see patients like this who remind us that depigmentation or pigmentary changes can be associated with underlying medical conditions,” advises Dr. Elbuluk. “Keeping that kind of differential in the back of our minds is really important so we don’t miss important underlying diagnoses such as HIV.”

* * *

Help us make this podcast better! Please take our short listener survey: https://www.surveymonkey.com/r/podcastsurveyOct2019

* * *

We bring you the latest in dermatology news and research:

1. Patients taking TNF inhibitors can safely receive Zostavax

Investigators found no confirmed varicella infection cases at 6 weeks.

2. AAD-NPF pediatric psoriasis guideline advises on physical and mental care

Topics in this guideline for pediatric psoriasis include systemic and topical treatments, management of comorbidities, and quality of life.

3. Expert reviews strategies for diagnosing, treating onychomycosis

The ideal treatment for onychomycosis would not pose a systemic risk to the liver, heart, or other organs, and would not require lab monitoring.

* * *

Things you will learn in this episode:

  • Common histopathologic findings of photolichenoid dermatitis include a dense bandlike lymphocytic infiltrate in the superficial papillary dermis abutting the upper dermis, which can be accompanied by an interface change at the dermoepidermal junction.
  • NSAIDs and sulfamethoxazole-trimethoprim are the most common medications that cause photolichenoid eruptions, particularly in patients with HIV, among others.
  • Patients with HIV who have photolichenoid eruptions typically have advanced HIV or AIDS with a low CD4 count.
  • Taking a photosensitizing medication is not required to develop a photolichenoid eruption in patients with HIV.
  • Biopsy patients who have photolichenoid eruptions can confirm that there is no underlying medical condition. “When our patient came in, actually we were worried more about discoid lupus,” Dr. Elbuluk describes. “So as part of that [work-up], we ordered an ANA.” Laboratory workup should include HIV and a hepatitis panel.
  • Consider HIV when seeing a patient with a photodistributed eruption that is more lichenoid or presents with depigmentation. Ask screening questions about sexual history and order bloodwork. “This is a really good case and example of how we, as dermatologists, can be so instrumental in diagnosing internal disease,” Dr. Elbuluk adds.

Guest: Nada Elbuluk, MD (formerly of the department of dermatology at New York University; currently with the University of Southern California, Los Angeles)

Show notes by: Jason Orszt, Melissa Sears, Elizabeth Mechcatie

* * *

For more MDedge Podcasts, go to mdedge.com/podcasts

Email the show: podcasts@mdedge.com

Interact with us on Twitter: @MDedgeDerm

Podcast Participants

Vincent A. DeLeo, MD
Vincent A. DeLeo, MD, is from the Keck School of Medicine of the University of Southern California, Los Angeles, and the Icahn School of Medicine at Mount Sinai, New York, New York. He also is the editor in chief of Cutis and the author of more than 200 publications. He is a leading expert on contact dermatitis, sunscreens, and photosensitivity.